Alert archive / Alabama / Areal Flood Advisories in 2017
Areal Flood Advisory 21, NWS Birmingham, AL
NWS Birmingham, AL issued this areal flood advisory at May 20, 2017, 4:06 PM CDT for Autauga County, Elmore County, Montgomery County, Alabama. It was in force for 114 min.
The area
The outline as issued.
The facts
- Issued
- May 20, 2017, 4:06 PM CDT (21:06 UTC)
- Expired
- May 20, 2017, 6:00 PM CDT
- In force
- 114 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Autauga County, AL, Elmore County, AL, Montgomery County, AL
The radar
The Maxwell AFB radar (KMXX), 59 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.1 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 116 J/kg
- Mixed-layer CIN
- -342 J/kg
- Mixed-layer LCL
- 1347 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
116
WGUS84 KBMX 202106
FLSBMX
Flood Advisory
National Weather Service Birmingham AL
406 PM CDT SAT MAY 20 2017
ALC001-051-101-202300-
/O.NEW.KBMX.FA.Y.0021.170520T2106Z-170520T2300Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Autauga AL-Elmore AL-Montgomery AL-
406 PM CDT SAT MAY 20 2017
The National Weather Service in Birmingham has issued a
* Urban and Small Stream Flood Advisory for...
Eastern Autauga County in Alabama...
Western Elmore County in east central Alabama...
Northwestern Montgomery County in south central Alabama...
* Until 600 PM CDT
* At 405 PM CDT, Doppler radar indicated heavy rain due to
thunderstorms. This will cause urban and small stream flooding in
the advisory area. One to two inches of rain has already fallen in
a short period of time and another inch is possible.
* Some locations that will experience flooding include...
Montgomery, Prattville, Millbrook, Elmore, Coosada, Deatsville,
Hunter, Titus, Weoka Mills, Woodcrest, Jordan Lake, Dannelly Field,
Maxwell Air Force Base, Ten Cedar Estates, Cantelous, Bob Woodruff
Lake, Holtville, Wetumpka Municipal Airport, Jordan Dam and
Speigner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Keep children away from storm drains, culverts, creeks and streams.
Water levels can rise rapidly and sweep children away.
&&
LAT...LON 3232 8648 3234 8648 3234 8652 3271 8646
3271 8642 3274 8641 3275 8614 3229 8637
$$
75What forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this areal flood advisory went out at May 20, 3:35 PM CDT, 31 minutes earlier.
Area forecast discussion, May 20, 3:35 PM CDT, 31 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 335 PM CDT Sat May 20 2017 .SHORT TERM... Through Tonight. Showers and thunderstorms have formed into broken line segments across Central Alabama this afternoon, with one line oriented north to south near the MS state line and pushing slowly eastward. Another is oriented from west to east near the US Highway 80 corridor and pushing northward. In addition, seeing scattered activity ahead of these two more focused features. This activity is in response to an upper level shortwave moving north from the Gulf of Mexico and an approaching trough and cold front from the west. The HRRR has done a good job in handling the progression of these features and convective trends today, and the near term PoP forecast has been based on hi-res model guidance and radar trends. Through tonight, this activity will continue to become more widespread as it moves both east and north. We have received a couple small hail reports with stronger storms this afternoon across the local area, and a couple wind gusts measured by ASOS of 20-25kts. These impacts will continue to be possible this afternoon. Forecast soundings become saturated with PW values nearing 2.0 inches as we move into the late afternoon and early evening hours. Activity will train over the same area, and with high rainfall rates, flash flooding primarily in urban and known problem locations will become the main threat. Those with outside activities through tonight should plan on heavy rainfall and lightning. Tomorrow's forecast comes with a great deal of uncertainty, as rain chances will depend on how storms evolve tonight and how quickly they push to the east. Moisture remains high across the area as upper level flow remains out of the southwest and the surface front back to our west tomorrow morning. Expect PoPs to increase for at least a portion of the area tomorrow, but confidence is not high enough to use definite wording for any particular timeframe yet. 14 .LONG TERM... Sunday through Friday. The cold front will move into the area Sunday and Sunday night. The main upper-level dynamics will pass well north of the area, with just the southern edge of the trough passing over our area. However, tropical moisture will remain in place along with weak shortwaves in the southwest flow aloft. Therefore, rain chances will remain high, but the exact convective details of what time it will rain and what time there will be breaks remains uncertain. Instability should be less than today given convective overturning, but a few strong storms with gusty winds will remain possible. Weak 0-6 km bulk shear values should prevent any organized severe weather. As discussed in the short term section, the threat for heavy rainfall will continue to be monitored. The cold front should stall somewhere over the area by Monday as it becomes parallel to the westerly flow aloft and separated from the parent system. The deeper moisture should move east of the area, but weak shortwaves in the westerly flow aloft interacting with the front should result in continued chances of scattered showers and storms, primarily across the southern half of Central Alabama. A fast- moving, possibly convectively enhanced shortwave will move through the Gulf Coast region through the base of an large and anomalously deep trough amplifying over the central and eastern US Monday night and Tuesday. This may be accompanied by a surface low and LLJ. Rain chances will begin to increase Monday night as isentropic lift develops ahead of this system, followed by a potential MCS on Tuesday. There's still alot of uncertainty regarding the timing and strength of this system. If it tracks far enough inland, a threat for damaging winds and even brief tornadoes could develop across parts of southern Central Alabama south of the warm front. On the other hand, a track along the coast would minimize surface-based instability further inland, a scenario that often occurs. There's still too much uncertainty due to the small size of the wave and mesoscale details to mention anything in the HWO. Heavy rainfall will also be something to monitor as well. Wednesday a more potent shortwave will round the base of the anomalous trough and a cold front will move into the area. 0-6 km bulk shear, upper- level forcing, and cooling aloft will all be impressive for late May with this system. However, moisture return will be very questionable behind Tuesday's system due to low- level winds turning more northwesterly Tuesday night without much of a southerly LLJ by Wednesday, so instability and associated severe threat will be uncertain with dewpoints only in the low 60s. The upper- level forcing and front will be enough to trigger a good chance of showers and embedded storms, also aided by a -18C cold pool at 500 mb. Dry and refreshingly cooler conditions will move in for Thursday. 32/Davis && .AVIATION... 18Z TAF Discussion. Showers and thunderstorms will become more widespread through the afternoon hours as a storm system approaches from the west. Activity is showing signs of organizing into clusters and lines, which follows with hi-res near term guidance. Given both those trends, have transitioned from SHRA VCTS to TSRA for several hours at different times through the afternoon and evening for each terminal. Any shower or storm will produce heavy rainfall and gusty winds to 20kts. Strongest storms could produce gusts to 40kt. Winds will generally remain from the south to southeast through the period. Additional development is possible Sunday morning, but will greatly depend on how activity evolves overnight. Timing for predominant TSRA will likely be adjusted through the afternoon and evening as trends evolve. 14 && .FIRE WEATHER... Widespread rain and storms will continue tonight, with high rain chances tomorrow ahead of a cold front. The front is expected to stall across the area, leaving elevated rain chances in the forecast through mid week. Critical fire weather conditions are not expected. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 70 78 63 78 59 / 80 70 70 20 10 Anniston 70 78 66 79 60 / 80 70 70 30 10 Birmingham 72 78 65 80 61 / 80 70 70 20 20 Tuscaloosa 72 80 65 82 62 / 80 70 70 30 40 Calera 71 78 65 80 62 / 80 70 70 30 30 Auburn 71 79 67 80 63 / 80 70 80 50 30 Montgomery 73 82 68 83 64 / 80 70 70 50 40 Troy 72 81 67 82 64 / 80 70 80 50 40 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, May 20, 3:48 AM CDT, 12 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 348 AM CDT Sat May 20 2017 ALZ011>015-017>050-211200- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 348 AM CDT Sat May 20 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Today and Tonight. Numerous showers and thunderstorms will develop this afternoon. A couple isolated storms could produce damaging wind gusts up to 60 mph between noon and 8 PM west of a Montgomery to Heflin line. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this afternoon and early this evening.
In the hours before
Special weather statement, May 20, 3:18 PM CDT, 48 minutes before
Special Weather Statement National Weather Service Birmingham AL 318 PM CDT SAT MAY 20 2017 ALZ022-023-031>034-202100- Greene AL-Hale AL-Pickens AL-Bibb AL-Perry AL-Tuscaloosa AL- 318 PM CDT SAT MAY 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TUSCALOOSA...EAST CENTRAL PICKENS...NORTH CENTRAL PERRY...NORTHEASTERN GREENE... NORTHEASTERN HALE AND WESTERN BIBB COUNTIES UNTIL 400 PM CDT... At 317 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Knoxville to near Mertz. Movement was north at 30 mph. Pea size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Tuscaloosa, Northport, Holt, Moundville, Brookwood, Coaling, Vance, West Blocton, Coker, McFarland Mall, Lake Lurleen State Park, Tuscaloosa Amphitheater, Lake Wildwood, Low Gap, Mertz, Knoxville, Mercedes Benz Of Alabama, Eoline, Shelton State Community College and Bryant Denny Stadium. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3347 8789 3315 8714 3276 8726 3301 8786 TIME...MOT...LOC 2017Z 185DEG 27KT 3304 8778 3286 8734 JH/05
Special weather statement, May 20, 3:31 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Birmingham AL
331 PM CDT SAT MAY 20 2017
ALZ011-014-202100-
Winston AL-Marion AL-
331 PM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARION AND
NORTHWESTERN WINSTON COUNTIES UNTIL 400 PM CDT...
At 331 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hamilton to near Lake Buttahatchee.
Movement was northeast at 30 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Hamilton, Haleyville, Hackleburg, Brilliant, Brinn, Lake
Buttahatchee, Needmore, Ashridge, Bear Creek, Natural Bridge, Weiss,
Posey Field Airport, Tessner, Pearces Mill, Rankin Fite Airport,
Delmar, Piney Grove and Marion County Public Lake.
LAT...LON 3431 8772 3425 8741 3401 8770 3406 8806
3431 8789
TIME...MOT...LOC 2031Z 216DEG 27KT 3414 8792 3409 8767
JH/05Special weather statement, May 20, 3:36 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Birmingham AL
336 PM CDT SAT MAY 20 2017
ALZ017-024-202100-
Jefferson AL-Blount AL-
336 PM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BLOUNT AND
NORTHEASTERN JEFFERSON COUNTIES UNTIL 400 PM CDT...
At 335 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pinson-Clay-Chalkville, moving north at 35 mph.
Pea size hail will be possible with this storm.
Locations impacted include...
Birmingham, Trussville, Leeds, Moody, Oneonta,
Pinson-Clay-Chalkville, Dallas, Center Point, Clay, Pinson, Argo,
Locust Fork, Trafford, Allgood, Hayden, County Line, Chalkville,
Alton, Grayson Valley and Palmerdale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3380 8652 3380 8658 3377 8658 3377 8654
3374 8654 3373 8653 3362 8655 3357 8655
3357 8668 3393 8677 3393 8651
TIME...MOT...LOC 2035Z 180DEG 31KT 3369 8663
JH/05Special weather statement, May 20, 3:41 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Birmingham AL
341 PM CDT SAT MAY 20 2017
ALZ013-015-023-024-034-202130-
Fayette AL-Walker AL-Bibb AL-Jefferson AL-Tuscaloosa AL-
341 PM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WALKER...
TUSCALOOSA...NORTHWESTERN BIBB...SOUTHERN JEFFERSON AND CENTRAL
FAYETTE COUNTIES UNTIL 430 PM CDT...
At 341 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles east of Ashcraft Corner to near Coaling
to near Helena. Movement was northeast at 40 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Birmingham, Tuscaloosa, Hoover, Vestavia Hills, Bessemer, Homewood,
Northport, Mountain Brook, Hueytown, Irondale, Fairfield, Carbon
Hill, Holt, Pleasant Grove, Midfield, Adamsville, Brighton, Lipscomb,
Lake View and Brookwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3391 8768 3392 8764 3398 8764 3360 8714
3353 8668 3333 8684 3333 8688 3327 8695
3325 8703 3320 8702 3302 8735 3349 8782
TIME...MOT...LOC 2041Z 202DEG 33KT 3350 8774 3308 8733 3329 8693
JH/05Special weather statement, May 20, 3:50 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Birmingham AL
350 PM CDT SAT MAY 20 2017
ALZ025-035>037-043-202115-
Chilton AL-Tallapoosa AL-Shelby AL-Coosa AL-Elmore AL-
350 PM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR CHILTON...NORTHWESTERN ELMORE...
SOUTHWESTERN SHELBY...NORTHWESTERN TALLAPOOSA AND COOSA COUNTIES
UNTIL 415 PM CDT...
At 349 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Chilton County Motor Sports Park to near
Verbena to Jacksons Gap. Movement was north at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Alexander City, Calera, Clanton, Montevallo, Jemison, Goodwater,
Rockford, Kellyton, Equality, Weogufka, Thorsby, Jacksons' Gap, New
Site, Maplesville, Wilton, Goldville, Dollar, Bradford, Gap Of The
Mountain and Titus.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3277 8589 3269 8641 3271 8642 3271 8666
3274 8692 3284 8692 3284 8688 3305 8688
3306 8690 3314 8690 3303 8647 3310 8571
TIME...MOT...LOC 2049Z 191DEG 27KT 3289 8683 3281 8652 3290 8584
JH/05Special weather statement, May 20, 3:53 PM CDT, 13 minutes before
Special Weather Statement National Weather Service Birmingham AL 353 PM CDT SAT MAY 20 2017 ALZ011-014-202115- Winston AL-Marion AL- 353 PM CDT SAT MAY 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARION AND NORTHWESTERN WINSTON COUNTIES UNTIL 415 PM CDT... At 353 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from Hackleburg to near Haleyville. Movement was northeast at 40 mph. Winds in excess of 40 mph will be possible with these storms. Locations impacted include... Haleyville, Hackleburg, Needmore, Ashridge, Bear Creek, Weiss, Posey Field Airport, Tessner, Delmar, Sipsey River Rec Area and Pebble. LAT...LON 3430 8731 3414 8747 3421 8795 3431 8785 TIME...MOT...LOC 2053Z 211DEG 33KT 3426 8785 3418 8760 JH/05
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 12:35 PM CDT | Special Weather Statement | BMX | Autauga | 40 min |
| May 20, 1:19 PM CDT | Special Weather Statement | BMX | Barbour | 26 min |
| May 20, 2:02 PM CDT | Special Weather Statement | BMX | Russell | 43 min |
| May 20, 2:10 PM CDT | Special Weather Statement | BMX | Lamar | 35 min |
| May 20, 2:35 PM CDT | Special Weather Statement | BMX | Pickens | 40 min |
| May 20, 2:55 PM CDT | Special Weather Statement | BMX | Autauga | 35 min |
| May 20, 3:16 PM CDT | Special Weather Statement | BMX | Autauga, Chilton, Elmore, Tallapoosa | 44 min |
| May 20, 3:18 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 42 min |
| May 20, 3:31 PM CDT | Special Weather Statement | BMX | Marion | 29 min |
| May 20, 3:36 PM CDT | Special Weather Statement | BMX | Blount | 24 min |
| May 20, 3:41 PM CDT | Special Weather Statement | BMX | Jefferson, Tuscaloosa | 49 min |
| May 20, 3:50 PM CDT | Special Weather Statement | BMX | Chilton, Coosa | 25 min |
| May 20, 3:53 PM CDT | Special Weather Statement | BMX | Marion | 22 min |
| May 20, 4:12 PM CDT | Special Weather Statement | BMX | Coosa, Shelby, Talladega | 33 min |
| May 20, 4:19 PM CDT | Special Weather Statement | BMX | Blount, Jefferson, Walker, Winston | 41 min |
| May 20, 4:44 PM CDT | Special Weather Statement | BMX | Shelby, Talladega | 31 min |
| May 20, 4:55 PM CDT | Special Weather Statement | BMX | Blount, St. Clair, Talladega | 50 min |
| May 20, 4:59 PM CDT | Special Weather Statement | BMX | Cleburne, Randolph | 46 min |
| May 20, 5:16 PM CDT | Special Weather Statement | BMX | Pike | 29 min |
| May 20, 5:17 PM CDT | Special Weather Statement | BMX | Blount, Calhoun, Cherokee, Etowah, St. Clair | 58 min |
| May 20, 5:31 PM CDT | Areal Flood Advisory | BMX | Jefferson, Shelby | 119 min |
| May 20, 5:45 PM CDT | Special Weather Statement | BMX | Barbour, Pike | 45 min |
| May 20, 6:07 PM CDT | Special Weather Statement | BMX | Cherokee, Etowah | 53 min |
| May 20, 6:08 PM CDT | Flash Flood Warning | BMX | Chilton, Jefferson, Shelby, Talladega | 97 min |
| May 20, 6:11 PM CDT | Areal Flood Advisory | BMX | Autauga, Chilton, Dallas, Lowndes | 2 hr |
| May 20, 6:14 PM CDT | Special Weather Statement | BMX | Barbour, Bullock, Montgomery | 31 min |
| May 20, 6:40 PM CDT | Special Weather Statement | BMX | Elmore, Macon | 35 min |
| May 20, 6:55 PM CDT | Special Weather Statement | BMX | DeKalb | 35 min |
Nearby
Areal Flood Advisories in Alabama, 2017Every areal flood advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.